Hail, Douglas
- When
- May 22, 4:32 PM PST
- Where
- Douglas County, 3 mi SSW of Gardnerville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -119.751
A trained weather spotter reported 1-inch diameter hail 3 miles SSW of Gardnerville.
Strong thunderstorms occurred across the eastern Sierra and western Nevada during the afternoon and evening of May 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Strong thunderstorms occurred across the eastern Sierra and western Nevada during the afternoon and evening of May 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 22, 2:46 PM PST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 346 PM PDT FRI MAY 22 2009 .SHORT TERM... DIURNAL CONVECTION PRETTY MUCH ON TRACK WITH THE FORECAST THIS AFTERNOON. THE ONLY THING TO WATCH THROUGH 7-8 PM WILL BE THE BUILDING CUMULUS NEAR AND WEST OF RENO AND ALONG THE VIRGINIA RANGE. RAIN IS UNLIKELY WITH VERY DRY LOW LEVELS BUT MID LEVEL INSTABILITY IS DECENT AND THERE IS SOME WEST WIND CONVERGENCE SO A FEW LIGHTNING STRIKES ARE POSSIBLE. THE EVENING SHIFT MAY HAVE TO MONITOR THIS AND SEND OUT A QUICK UPDATE. A TRICKY FORECAST ON TAP FOR THE REGION THROUGH MEMORIAL DAY. THE FIRST ITEM OF CONCERN AFTER DIURNAL CONVECTION DIES OUT THIS EVENING IS AN APPROACHING UPPER LEVEL DISTURBANCE WEST OF SAN FRANCISCO. WITH 500-300 MB LAPSE RATES BETWEEN 7.5 AND JUST OVER 8 C/KM AND INCOMING LIFT EVIDENCED BY COOLER CLOUD TOPS IN THE INFRARED...ELEVATED CONVECTION IS POSSIBLE LATE TONIGHT AND SATURDAY MORNING NORTH OF RENO AND LAKE TAHOE. ALSO...WITH SOME FORCING...INCREASING MOISTURE OVER THE REGION...AND MILD LOWS OVERNIGHT IN MANY AREAS...DIURNAL CONVECTION COULD START RATHER EARLY SATURDAY (BY LATE MORNING). WITH THE UPPER DISTURBANCE OFF THE COAST MOVING THROUGH SATURDAY...I DO EXPECT SOME WESTERLY FLOW IN THE EARLY EVENING TO PUSH CONVECTION OFF THE CREST AND INTO THE BASIN. SUNDAY AND SUNDAY NIGHT...ANOTHER WEAK DISTURBANCE IS EXPECTED TO DRIVE A DEFORMATION AXIS SOUTH THROUGH THE CWA. WITH MOISTURE STILL HANGING AROUND...THIS IS EXPECTED TO SET OFF SHOWERS AND THUNDERSTORMS FOR THE NORTHERN CWA ESPECIALLY BY SUNDAY AFTERNOON. FURTHER SOUTH...DIURNAL CONVECTION WILL DEVELOP AND PERHAPS EVEN COMBINE WITH THE SOUTHWARD MOVING CONVECTION FROM THE NORTHERN CWA BY EVENING. THE DEFORMATION AXIS ACROSS THE NORTHERN CWA WILL SLIDE SOUTH OVERNIGHT INTO MONDAY MORNING. WITH PLENTY OF MOISTURE IN PLACE...IT SHOULDNT TAKE MUCH TO KEEP AT LEAST SHOWERS GOING SUNDAY NIGHT AND MONDAY MORNING NORTH OF INTERSTATE 80. FOR MEMORIAL DAY...SREF INSTABILITY PARAMETERS AND MODEL DATA FROM THE GFS/NAM INDICATE THAT THE FOCUS FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 80 AND MAYBE EVEN HIGHWAY 50. THEREFORE...I REMOVED WEATHER MENTION FROM THE NORTHERN CWA AND KEPT 30-40% POPS SOUTH. SNYDER .LONG TERM...TUESDAY THROUGH FRIDAY... NO MAJOR CHANGES TO THE ONGOING FORECAST FOR NEXT WEEK. BUMPED UP POPS AND CLOUD COVER A BIT WITH BETTER CONFIDENCE OF CONVECTIVE ACTIVITY. DETAILS STILL NEED TO BE IRONED OUT...BUT MODELS ARE IN PRETTY GOOD AGREEMENT AND CONSISTENT WITH OVERALL PATTERN OF RETROGRESSION OF THE LOW PRESSURE OVER THE SOUTHWESTERN STATES. THIS LOW WILL JOIN WITH ANOTHER AREA OF LOW PRESSURE OFF THE THE SOUTHERN CA COAST BY MIDWEEK. THIS LOOK TO BE A FAIRLY CLASSIC SETUP FOR THUNDERSTORMS IN OUR AREA...WITH SOUTHEAST FLOW ALOFT CONTINUING TO FEED MOISTURE UP THE SIERRA AND INTO THE WESTERN GREAT BASIN. AFTERNOON HEATING WILL GET THE STORMS STARTED OVER THE HIGHER ELEVATIONS MOISTURE WILL CONTINUE TO INCREASE EACH DAY AS WE GET SOUTHEAST FLOW...WITH PRECIPITABLE WATER VALUES REACHING UP TO NEAR 1.0 INCH WED AND THU. THIS WILL PROVIDE A VERY CONDUCIVE ATMOSPHERE FOR SCATTERED WET THUNDERSTORMS AND LOCALLY HEAVY RAINFALL AMOUNTS ESPECIALLY FROM RENO-TAHOE SOUTHWARD INTO MONO AND MINERAL COUNTIES. THIS PATTERN WILL CONTINUE THROUGH NEXT WEEK...WITH THE THREAT OF STORMS EACH AFTERNOON AND EVENING. BEST CHANCE FOR THUNDERSTORMS IN THE RENO AREA LOOK TO BE WED-THU. HOON && .AVIATION... VFR CONDITIONS THROUGH 12Z SAT. ISOLD TSTMS THRU 04Z OVER THE SIERRA FROM KTVL SOUTHWARD TO MONO COUNTY. LGT SFC WNDS EXCEPT FOR AFTN ZEPHYR WINDS WITH G20KT IN WRN NV THRU 04Z. HOON && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 317 PM PDT FRI MAY 22 2009 CAZ073-NVZ001-003-222315- GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON COUNTIES-MONO- 317 PM PDT FRI MAY 22 2009 ...PAIR OF STRONG THUNDERSTORMS NEAR BRIDGEPORT... AT 313 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS NEAR BRIDGEPORT...AND MOVING NORTH AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF 40 TO 50 MPH...ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...SWEETWATER SUMMIT...BODIE...BRIDGEPORT RESERVOIR...BRIDGEPORT...DEVILS GATE SUMMIT AND BRIDGEPORT-BRYANT FIELD AIRPORT. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. HOON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 329 PM PDT FRI MAY 22 2009 CAZ073-222315- MONO- 329 PM PDT FRI MAY 22 2009 ...STRONG THUNDERSTORM NEAR LEE VINING AND TIOGA PASS... AT 326 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR TIOGA PASS AND LEE VINING... MOVING NORTH AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...CONWAY SUMMIT...LEE VINING...TIOGA PASS...TWIN LAKES...LEE VINING AIRPORT AND JUNCTION US 395 AND CA 270 (BODIE RD). IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. HOON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 347 PM PDT FRI MAY 22 2009 NVZ003-230100- GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE 347 PM PDT FRI MAY 22 2009 ...SOME STRONG THUNDERSTORMS DEVELOPING.... ISOLATED STRONG THUNDERSTORMS ARE DEVELOPING AROUND THE RENO- CARSON CITY-MINDEN AREA AND ARE EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND OCCASIONAL LIGHTNING. THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER SUNSET. HOON HTTP://WEATHER.GOV/RENO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 505 PM PDT FRI MAY 22 2009 CAZ072-NVZ002-003-230200- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- 505 PM PDT FRI MAY 22 2009 ...HEAVY RAIN CONTINUES OVER GARDNERVILLE AREA... * A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE GARDNERVILLE AREA UNTIL 830 PM PDT THIS EVENING. AT 557 PM PDT...NATIONAL WEATHER SERVICE RADAR SHOWS A THUNDERSTORM OVER THE GARDNERVILLE AREA IS MOVING NORTH AT 5 MPH. SPOTTERS HAVE REPORTED SMALL HAIL AND HEAVY RAIN WITH AMOUNTS UP TO 0.50 INCHES SO FAR WITH THIS STORM. PONDING OF WATER ON STREETS AND NEAR POORLY DRAINED AREAS AS ALSO BEEN REPORTED. HEAVY RAIN WITH TOTAL AMOUNTS UP TO 1 INCH IS POSSIBLE WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...GARDNERVILLE...GARDNERVILLE RANCHOS... MINDEN...PAYNESVILLE...WOODFORDS AND JUNCTION NV 88 AND NV 206. STAY TUNED TO WEATHER.GOV/RENO FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS. BRONG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 517 PM PDT FRI MAY 22 2009 NVZ002>004-230100- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 517 PM PDT FRI MAY 22 2009 ...STRONG THUNDERSTORM OVER GEIGER GRADE... AT 512 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR NV 341 AT WASHOE-STOREY CO LINE...OR 6 MILES NORTHWEST OF VIRGINIA CITY...AND MOVING NORTHEAST AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...GEIGER GRADE...GOLD HILL...LOCKWOOD...MUSTANG...PATRICK...VIRGINIA CITY AND NV 341 AT WASHOE-STOREY CO LINE. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. HOON
The Reno radar (KRGX), 99 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
1 hail. Local standard time, as filed.
A trained weather spotter reported 1-inch diameter hail 3 miles SSW of Gardnerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168751.